View Full Version : Does Clonidine help with Adderall side effects?


rockydaydreamer
09-21-12, 02:08 PM
My psych was going to give me Chlonidine with Adderall, but I told him the last time I took Chonidine, my heart was going crazy and I had trouble breathing (and I feared falling asleep at night).

However, the Adderall caused kidney pain, so I stopped taking it and I've tried taking my old bottle of Ritalin, which is has milder side effects. I'm actually thinking of switching back to Strattera and taking Bethanechol for my urinary problems.. phttt..

but so yeah, I was wondering if I should have taken adderall and clonidine together.. but then again, I don't want to try clonidine EVER again...

namazu
09-21-12, 08:08 PM
What symptoms were you trying to treat with the clonidine?

Some people do combine clonidine (or guanfacine) and a stimulant, especially if they are trying to manage tics, aggressive behavior, impulsivity, or high blood pressure.

But if the clonidine caused you serious side effects last time, why would the doc want to put you on it again?

I don't know of clonidine helping with kidney pain (unless it's somehow high-blood-pressure-related? but haven't heard of it) -- and actual kidney pain seems like it would be a good indication that the Adderall isn't good for you (at least, not at that dose, with that level of hydration, etc.) in the first place.

So I think you're probably wise to decline the clonidine and look for another medication that helps with the ADHD symptoms but doesn't cause worrisome side effects.

Do you know if the kidney/urinary problems can be traced to a separate cause, or if they're specifically something that happens as a result of stimulants or stimulant-like medicines? That should figure in to your (and your doctor's) decision-making process.

Finding meds that work, without causing new problems, can sometimes be pretty tricky, as I know from (ongoing) personal experience. Good luck!

rockydaydreamer
09-22-12, 01:58 PM
Clonidine was prescribed to me by a different psychiatrist, so the new one didn't know about it. I'm no longer taking Adderall, I threw it away because I don't want to deal with the side effects. I just tried Stattera today with Bethanechol, it did little to nothing to relieve the narrowing urethra, it just made my bladder a little overactive.. I actually had to take more than the normal dose of Bethanechol for some relief.. but I don't want to over do it and end up peeing too much or something.

*sigh*.. why do all ADHD meds do this to me...

namazu
09-22-12, 07:28 PM
Clonidine was prescribed to me by a different psychiatrist, so the new one didn't know about it. I'm no longer taking Adderall, I threw it away because I don't want to deal with the side effects. I just tried Stattera today with Bethanechol, it did little to nothing to relieve the narrowing urethra, it just made my bladder a little overactive.. I actually had to take more than the normal dose of Bethanechol for some relief.. but I don't want to over do it and end up peeing too much or something.

*sigh*.. why do all ADHD meds do this to me...

Are you absolutely sure it's the ADHD meds?

I know Strattera is associated with "urinary hesitancy" and other such things (per the Rx insert). I haven't heard of this so much with the others -- which doesn't mean it doesn't happen!

Have you seen a urologist or at least your regular doc? Seems like it might be prudent to rule out other possible causes of urethral narrowing, overactive bladder, or other kidney/urinary problems.

I'll believe you if you say it only happens with ADHD meds -- side effects do happen, and sometimes uncommon ones -- but if urinary/kidney problems have been a common feature of your life for some number of months now, might be worth getting things looked at just in case the timing does turn out to be basically coincidental and not caused by the meds.

In any case...I'm a big fan of not having to take extra meds to counteract side effects of other meds. I have also dropped a medication due to urinary side effects (which the supplementary medication I was then prescribed didn't do enough to counteract).

On the other hand, if only a certain med works, you clearly need it, and you're willing to tolerate the side effect or extra meds, then in some cases it's justified. Obviously something only you and your doctor can decide based on your situation. Definitely inform your doctor if you've had bad reactions or side effects to medications (like clonidine) in the past.

You said Ritalin had milder side effects for you than Adderall -- could you go back to that? Does it do an OK job of treating your ADHD?